Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 189, NWS Wichita, KS

September 11, 2000Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 11, 2000, 11:09 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 11, 2000, 11:09 PM CDT (04:09 UTC)
Expired
Sep 12, 2000, 12:15 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 163 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 10:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS53 KICT 120409
SVRICT
KSC133-205-120515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 1215 AM CDT.

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
  MORAN TO 3 MILES NORTH OF BENEDICT...OR ALONG A LINE EXTENDING FROM
  12 MILES EAST OF IOLA TO 15 MILES WEST OF CHANUTE...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1215 AM CDT...
  ALTOONA...
  NEODESHA...
  THAYER...
  ERIE...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
AND WILSON COUNTIES UNTIL 1215 AM CDT.

LAT...LON 3772 9511 3770 9593 3739 9569 3762 9510

DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:12 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 11, 9:12 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT MON SEP 11 2000

...UPDATED...
WX EVOLVED PRETTY MUCH AS XPCTD LATE THIS AFTN/EVE. STG CDFNT WAS
ORIENTED JUST S OF THE KS TURNPIKE AT 02Z...AND WL CONT STEADY
PROGRESS SWD ACRS SERN KS OVRNGT. AREAS OF SERN KS STILL NOT OUT OF
THE TSRA/MRGNL SVR THREAT AS LO LVL FLO HAS BACKED THIS EVE...INCRSG
CNVGNC ALG FNT. SVR THREAT SHOULD BE TEMPERED SOMEWHAT BY LOSS OF
HTG HOWEVER WITH UPR SUPPORT ALSO MOVG AWAY FM THE AREA TWD MDNGT.
WNDS STILL BRISK IN LO LVL CAA BHND FROPA THIS EVE WITH GREAT
ANTICIPATION FOR A NICE DAY TUE.

REALLY ONLY MINOR TWEAKS TO ZFP NEEDED WITH UPDATE.

DARMOFAL

.ICT...NONE.

In the hours before

Local storm report, Sep 11, 8:25 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
825 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    SAFFORDVILLE              KS   .75 INCH HAIL
09/11/00   CHASE                          REPORTED BY AGTAP OBSERVER

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:38 PM CDTSevere Thunderstorm WarningICTChase37 min
Sep 11, 10:16 PM CDTSevere Thunderstorm WarningICTWoodson44 min
Sep 11, 10:59 PM CDTSevere Thunderstorm WarningICTAllen46 min
Sep 12, 12:24 AM CDTSevere Thunderstorm WarningICTMontgomery51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.